Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 1997, 6:54 AM CDT for Platte County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1997, 6:54 AM CDT (11:54 UTC)
- Expired
- Jul 1, 1997, 7:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2402 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 011153 RRA
SVRMCI
MOC165-011230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
654 AM CDT TUE JUL 1 1997
* SEVERE THUNDERSTORM WARNING FOR
PLATTE COUNTY - NORTHWEST MISSOURI
* UNTIL 730 AM CDT
* SOME LOCATIONS AFFECTED
WESTON
PLATTE CITY
FARLEY
* AT 650 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 15 MILES NORTHWEST OF WESTON MOVING SOUTHEAST AT 30
MPH. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL ONE INCH IN
DIAMETER OR GREATER AND WIND GUSTS 60 MPH OR HIGHER.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING W(INDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
MANIONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:03 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 1, 3:03 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 303 AM CDT MON JUN 30 1997 SEVERAL CONCERNS THIS MORNNING FOR THIS PACKAGE. BROAD AND STRONG INTRUSION OF 70 TO 90+ KT JET CRASHING ACRS WRN U.S. FROM 00Z RUN. THE 06Z PLAN VIEW PROFILER SHOW A SPLIT IN THE FLOW WITH A SECONDARY JET MAX ACRS TX/OK PANHANDLES. THE DIFFLUENCE GENERATED BY THIS MAY BE DEVELOPING ELEVATED WAA -SRHA OVER NERN KS ON THE EASTERN EDGE OF THE EXPANDING CAP AT MID-LEVELS. CURRENT CONVECTION OVER ERN NE AND NERN KS APPRS TO BE ON A WEAKENING TREND THIS MORNING AS CAP BUILDS EASTWARD. WILL LIKELY MENTION MORNING PCPN IN PART OF W CNTRL/ NW AND N CNTRL MO/NERN KS ZONE GROUP THIS MORNING...WITH A SMALLER CHANCE FOR KC METRO AND JUST TO THE EAST. NEXT...STRENGTH OF JET AND ASSOCIATED DYNAMICS MAY STRETCH LIFT WARM MID-LAYER ENOUGH TO COOL AND SHIFT THE THERMAL PROFILE FROM A CAPPING INVERSION TO A CONVECTIVE ENVIRONMENT...ESPECIALLY TO THE NORTH. SOUTHERN PART OF THE CWA MAY ESCAPE SIGNIFICANT CONVECTION TONIGHT. FINALLY...A MIXTURE OF GRADIENT AND DOWNSLOPE WIND FLOW MAY REQUIRE STRONGER WINDS IN ZONE PACKAGE LATER TODAY THROUGH WEDNESDAY. CURRENT WND/TEMP FCST LOOKS REASONABLE FOR TODAY...BUT MAY BUMP UP BOTH SLIGHTLY IN RESPONSE TO STRONG SYSTEM TO THE NORTH. WILL LIKELY ADJUST TEMPS DOWNWARD FOR MAXES AND MINS ON WEDNESDAY AS FRONT MOVES THROUGH CWA. WL LEAVE MENTION OF POPS IN FCST TONIGHT...AS CAP WEAKENS ENOUGH FOR FOR TSRA/SHRA POTENTIAL. AM NOT CONFIDENT ON THE DEGREE OF POPS...BUT WILL LIKELY LEAVE IN THE 30-50 PERCENT RANGE FOR NOW. MAY NEED TO BE RAISED BY DAYSHIFT. THANKS TO TOP AND STL FOR COORD CALLS THIS MORNING. .EAtX...NONE. SMITH
In the hours before
Special weather statement, Jul 1, 6:47 AM CDT, 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021200- HAZARDOUS WEATHER OUTLOOK...DELAYED NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 648 AM CDT TUE JUL 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 AM FOR PART OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... ...CHANCE OF SEVERE THUNDERSTORMS AGAIN TONIGHT ACROSS NORTHERN MISSOURI... FORECAST: STRONG TO SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE NORTHERN END OF THE WATCH AREA EXTENDS FROM MOUND CITY IN HOLT COUNTY...NORTHEAST TO MERCER IN MERCER COUNTY MISSOURI. THE SOUTHERN END OF THE WATCH EXTENDS FROM PAOLA KANSAS...EAST TO WARRENSBURG...THEN NORTH TO CARROLLTON IN CARROLL COUNTY MISSOURI. CITIES INCLUDED... THE ENTIRE KANSAS CITY METROPOLITAN AREA...ST. JOSEPH...TRENTON... MAYSVILLE...WARRENSBURG...RICHMOND...HIGGINSVILLE. SKYWARN SPOTTERS...HAM RADIO AND CIVIL DEFENSE COORDINATORS MAY BE REQUESTED FOR ACTIVATION FOR SEVERE STORMS THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND HAIL. ADDITIONAL SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT...GENERALLY NORTH OF A ST. JOSEPH TO KIRKSVILLE MISSOURI LINE. DISCUSSION: A COMPLEX OF STRONG THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS. THESE STORMS WILL CONTINUE TO MOVE INTO WEST CENTRAL AND NORTHWEST MISSOURI THROUGH MID-MORNING. THE NEXT CHANCE FOR SEVERE WEATHER WILL BE ASSOCIATED WITH A COLD FRONT EXPECTED TO MOVE INTO NORTHWEST MISSOURI LATE THIS EVENING. THE NEXT UPDATE TO THE HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 100 PM THIS AFTERNOON. SMITH
Special weather statement, Jul 1, 6:48 AM CDT, 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021200- HAZARDOUS WEATHER OUTLOOK...DELAYED NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 648 AM CDT TUE JUL 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 AM FOR PART OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... ...CHANCE OF SEVERE THUNDERSTORMS AGAIN TONIGHT ACROSS NORTHERN MISSOURI... FORECAST: STRONG TO SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE NORTHERN END OF THE WATCH AREA EXTENDS FROM MOUND CITY IN HOLT COUNTY...NORTHEAST TO MERCER IN MERCER COUNTY MISSOURI. THE SOUTHERN END OF THE WATCH EXTENDS FROM PAOLA KANSAS...EAST TO WARRENSBURG...THEN NORTH TO CARROLLTON IN CARROLL COUNTY MISSOURI. CITIES INCLUDED... THE ENTIRE KANSAS CITY METROPOLITAN AREA...ST. JOSEPH...TRENTON... MAYSVILLE...WARRENSBURG...RICHMOND...HIGGINSVILLE. SKYWARN SPOTTERS...HAM RADIO AND CIVIL DEFENSE COORDINATORS MAY BE REQUESTED FOR ACTIVATION FOR SEVERE STORMS THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND HAIL. ADDITIONAL SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT...GENERALLY NORTH OF A ST. JOSEPH TO KIRKSVILLE MISSOURI LINE. DISCUSSION: A COMPLEX OF STRONG THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS. THESE STORMS WILL CONTINUE TO MOVE INTO WEST CENTRAL AND NORTHWEST MISSOURI THROUGH MID-MORNING. THE NEXT CHANCE FOR SEVERE WEATHER WILL BE ASSOCIATED WITH A COLD FRONT EXPECTED TO MOVE INTO NORTHWEST MISSOURI LATE THIS EVENING. THE NEXT UPDATE TO THE HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 100 PM THIS AFTERNOON. SMITH
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.